Indiana, 2021

Damaging Winds in Indiana, July 29, 2021

July 29, 2021 · NWS LOT · 4 events in 2 counties and zones

A line of strong to severe thunderstorms moved south across northwest Indiana during the early morning of July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong to severe thunderstorms moved south across northwest Indiana during the early morning of July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 12:29 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 12:29 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
129 AM CDT Thu Jul 29 2021

.MESOSCALE DISCUSSION...
125 AM CDT

A Severe Thunderstorm Watch has been issued for the entire
forecast area through 8 A.M., though this will very likely be
cancelled from northwest to southeast early as the MCS progresses
its way southward.

The convective evolution in southern Wisconsin has become more
noteworthy within the past hour, with more solid signatures of
severe wind, including isolated significant severe wind as well as
tornado threats (a maturing quasi-linear convective system). WFO
MKX VWP just prior to the convective line moving over had 0-1 km
helicity in excess of 250 m2/s2. The more balanced part of the
line segments with the low-level shear, as well as the strong
rear-inflow jet passing very near WFO MKX, will likely clip far
northeast Illinois (Lake and McHenry Counties and possibly
northern Cook County), and that's the area most concerning for a
potential widespread damaging wind threat between 2 and 3 A.M.

With widespread instability over the rest of the CWA (MUCAPE in
excess of 3,000 J/kg), the MCS should continue south-southeast
through a good portion of the CWA. The severe weather threat south
of I-80 becomes more uncertain, especially in Illinois. But these
systems often tend to persist longer in these moist environments,
so a buffer zone with the watch provided in coordination with
SPC.

MTF

&&

.SHORT TERM...
125 AM CDT

Through Friday...

The MCS by daybreak should be centered in northern Indiana and
back into some portion of northern Illinois. A severe threat by
that time will likely be isolated on the leading updraft-
downdraft convergence zone/outflow with less buoyancy south of
I-80. This boundary will likely be slowing as the cold pool
footprint gradually weakens. Some locally heavy rainfall will
probably be occurring during the morning commute in some
locations along and immediately behind this, so mainly south of
I-80.

Depending on the progression of the MCS through early this
morning, this will dictate how much of the southern CWA has
potential for redeveloping storms this afternoon. The cold front
will progress southward this afternoon, possibly over the southern
CWA catching up to the remnant outflow boundary from this
morning's convection. Dew points in the mid 70s areawide this
morning will pool along and south of the front this afternoon
south of I-80. Convective debris may limit solar insolation, so
reaching the upper 80s convective temperatures is somewhat
uncertain, but if that were to occur, there would be some severe
convective threat, namely winds and locally heavy rainfall. Any
storms along the front should shift south of the area by 5-7 p.m.

Otherwise for today, in the far southern CWA if less cloud debris
than anticipated and temperatures reach the lower 90s, heat index
readings may be right around 105. With the uncertainty in
convective effects, no Heat Advisory issued for that area.

As for dangerous swim conditions on Lake Michigan beaches, these
are expected at times this morning with the likely choppy
conditions in the wake of the MCS and possibly enhanced with a
wake low (one is already analyzed in central Wisconsin as of 1
AM). Behind the cold front, north-northeast winds will become
breezy in the afternoon, and continue into the evening near the
lake. Wind gusts of around 25 mph are expected, with a few gusts
to 30 mph on the lake front likely. So with the strong onshore
component at that time, the Beach Hazards Statement for all of
today and tonight into Friday continues as is.

Drier air will filter into the area through this evening and
continue for Friday. Highs look to be just shy of 80 for much of
the area on Friday.

MTF

&&

.LONG TERM...

Friday night through Wednesday...

123 AM...Only forecast concern remains a chance of thunderstorms
ahead of a cold front Saturday into Saturday night. Another cold
front will move south across the region Saturday night into Sunday
and there is a low chance for showers and a few thunderstorms
ahead of this cold front. There will likely be another area of
convection across portions of southern IA/northern MO into west
central IL Friday night into Saturday morning. This may remain
southwest of the area but blended low chance pops across this
area seem reasonable for now. High pressure will move across the
area Sunday into Monday with a rather cool airmass in place with
highs possibly only in the 70s both days. Temps rebound back into
the 80s by midweek. cms

&&

.AVIATION...
For the 06Z TAFs...

1229 AM...Primary forecast concerns include...

Thunderstorms early this morning.
Wind shift to northeast late this morning.
Possible mvfr cigs this morning.

A line of the thunderstorms over south central WI will continue
moving south into northern IL during the early morning hours.
Adjusted tempo timing a bit later based on current location and
movement. Scattered showers will be possible ahead and behind the
line of storms.

A northerly wind shift is expected with these storms. Depending
on how strong the line of storms is as it moves through the area,
there could be a wake low behind the thunderstorms which would
allow the potential for a stronger winds after the storms move
through. Thus, low confidence for winds for a few hours after the
storms end. In the absence of a wake low, westerly winds shifting
northwest by mid morning looks reasonable with some gusts into the
20kt range during this time period. A cold front will move south
across the area by early afternoon shifting winds to the northeast
and off the lake for the Chicago terminals. Gusts to 20kt look on
track for this afternoon as well and should slowly diminish this
evening. Ifr cigs/vis will be likely with the storms, but there
may be a period of sct/bkn mvfr cigs during the mid/late morning.
Confidence is low for prevailing mvfr cigs but maintained them for
a few hours in the mid/late morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM Friday.

IN...Beach Hazards Statement...INZ001-INZ002 until 7 PM Friday.

LM...Small Craft Advisory...nearshore waters
     until 1 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 28, 3:10 PM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
410 PM CDT Wed Jul 28 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
410 PM CDT Wed Jul 28 2021 /510 PM EDT Wed Jul 28 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Damaging Wind Risk...up to 60 to 70 mph and possibly
     locally up to 75 mph in far northeast Illinois.
     Limited Tornado Risk.
     Limited Hail Risk...up to quarter to half dollar size.
  Limited Flooding Risk.

DISCUSSION...

Organized, severe thunderstorms will develop in Wisconsin this
evening and track southeast. These are likely to at least clip
northeast Illinois and far northwest Indiana between 12 AM and
5 AM, possibly as early as 11 PM into far northern Illinois. A
portion of the anticipated thunderstorm complex remains favored to
move directly into the outlook area during that time. Damaging
winds would be the most favored threat with these storms depending
on their track, as well as a period of very heavy rainfall that
could cause localized flooding.

The highest threat for damaging wind gusts within the outlook
area is approximately along and north of a South Beloit to
downtown Chicago to Chesterton Indiana line. Within this, there
is a threat for a localized corridor of significant severe gusts,
though the greater threat for this looks to be into southern
Wisconsin and western lower Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk south of Interstate 80.
  Limited Flooding Risk near and south of US-24.
  Limited Excessive Heat Risk, mainly south of I-80.
  High Swim Risk at Lake Michigan beaches.
Friday...
  High Swim Risk at Lake Michigan beaches.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  High Swim Risk at Lake Michigan beaches.

DISCUSSION:

Scattered thunderstorms may continue into Thursday morning,
shifting south of I-80 by afternoon. A few of these storms could
be severe.

High waves from the gusty storms overnight may continue into
Thursday morning, with waves then building in the afternoon behind
a cold front. This will create dangerous swimming conditions for
at least part of if not the entire day Thursday and through Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports of any wind damage from late tonight are
  appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 45 to 60 mph tonight.

LMZ740>745-292115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
410 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated thunderstorm wind gust risk...up to 50 to 60 knots.
     Limited Hail Risk...up to quarter to half dollar size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk in the morning.
Friday...
  Hazardous conditions for small craft are likely.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 29, 2:18 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
318 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND DMG     ZION                    42.45N 87.83W
07/29/2021                   LAKE               IL   FIRE DEPT/RESCUE

            TREE LIMB BLOWN DOWN ON A HIGH VOLTAGE LINE
            AT 27TH STREET AND BETHEL BLVD.

&&
Local storm report, Jul 29, 2:21 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
321 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     1 SSE EAST DUNDEE       42.08N 88.26W
07/29/2021                   KANE               IL   EMERGENCY MNGR

            TREES DOWN COMPLETELY ACROSS THE ROAD NEAR
            ROUTE 25 AND SUNSET PARK DRIVE.

&&
Local storm report, Jul 29, 2:24 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
324 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     TSTM WND GST     MIDWAY AIRPORT          41.79N 87.74W
07/29/2021  M54 MPH          COOK               IL   ASOS

&&
Local storm report, Jul 29, 2:30 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     MARINE TSTM WIND WILMETTE BUOY           42.13N 87.66W
07/29/2021  M47 MPH          LMZ740             IL   BUOY

&&
Local storm report, Jul 29, 2:46 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
346 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     TSTM WND GST     3 SW MIDWAY AIRPORT     41.74N 87.78W
07/29/2021  M60 MPH          COOK               IL   CO-OP OBSERVER

&&
Local storm report, Jul 29, 2:48 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
348 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     TSTM WND GST     CHICAGO EXCUTIVE AIRPOR 42.12N 87.90W
07/29/2021  M55 MPH          COOK               IL   ASOS

&&

The radar

The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
July 29, 2:48 AM CST
Where
Porter County, 0.86 mi NE of Portage
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.590, -87.170

Numerous tree limbs were blown down. One tree limb damaged a car.

Thunderstorm Wind, Lake

When
July 29, 2:50 AM CST
Where
Lake County, 0.52 mi W of Hobart
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -87.260

Large tree limbs were blown down near Lake George.

Thunderstorm Wind, Porter

When
July 29, 2:55 AM CST
Where
Porter County, 2.5 mi NW of Coburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.549, -86.979

Tree limbs were blown down near Anderson's Vineyard.

Thunderstorm Wind, Porter

When
July 29, 3:00 AM CST
Where
Porter County, 2.31 mi E of Aberdeen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.435, -87.066

Tree limbs were blown down near Division Road and Smoke Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967265, 967268, 967269, 967270.